Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 19, 2019, 7:45 PM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2019, 7:45 PM HST (05:45 UTC)
- Expired
- Nov 19, 2019, 10:14 PM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662
WGHW50 PHFO 200545
FFWHFO
HIC003-200845-
/O.NEW.PHFO.FF.W.0018.191120T0545Z-191120T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
745 PM HST Tue Nov 19 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1045 PM HST.
* At 742 PM HST, radar indicated an area of nearly stationary heavy
rainfall across the windward slopes of Oahu near Kualoa Ranch.
This area of heavy rainfall may spread north and south over the
next hour or so. Rain was falling at a rate of 2 to 3 inches per
hour. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Waikane, Laie, Waiahole, Kahaluu, Kahuku, Punaluu, Kahana Valley
State Park, Malaekahana State Park, Turtle Bay and Waimea Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1045 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
2145 15782 2139 15791 2164 15807 2169 15803
2171 15800 2171 15797
FLASH FLOOD...RADAR INDICATED
$$
Powell2 follow-up statements
689
WGHW70 PHFO 200652
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
852 PM HST Tue Nov 19 2019
HIC003-200845-
/O.CON.PHFO.FF.W.0018.000000T0000Z-191120T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
852 PM HST Tue Nov 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 848 PM HST, radar indicated that heavy rainfall has begun to
decrease across windward portions of Oahu. Moderate rainfall
persists across a broad swath of windward Oahu and runoff from
earlier heavy rainfall will continue for the next hour or so.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
2145 15782 2139 15791 2164 15807 2169 15803
2171 15800 2171 15797
FLASH FLOOD...RADAR INDICATED
$$
Powell201
WGHW70 PHFO 200814
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1014 PM HST Tue Nov 19 2019
HIC003-200820-
/O.CAN.PHFO.FF.W.0018.000000T0000Z-191120T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1014 PM HST Tue Nov 19 2019
...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...
The heaviest rain has ended across portions of windward Oahu.
Rainfall rates in the 1 to 2 inch per hour range persist in the
mountains above Kualoa Ranch and a Flood Advisory may be needed
later if this continues. Runoff from earlier heavier rainfall will
continue for the next hour or so. However, flooding is no longer
expected to pose an immediate threat.
A Flash Flood Watch remains in effect for all Hawaiian Islands
through 6 AM HST Wednesday.
LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
2145 15782 2139 15791 2164 15807 2169 15803
2171 15800 2171 15797
$$
PowellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 4:16 PM HST, 3 hours 29 minutes earlier.
Area forecast discussion, Nov 19, 4:16 PM HST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 416 PM HST Tue Nov 19 2019 .SYNOPSIS... An unsettled weather pattern will persist across the island chain through tonight, with locally heavy rainfall and thunderstorms possible. The airmass will stabilize by Wednesday morning with trade winds building back in. Trades will strengthen and become windy Thursday through the weekend. && .DISCUSSION... Water vapor loop shows an upper low centered directly over Hawaii this afternoon. This low has weakened somewhat and broadened in coverage area over the past 24 hours and is expected to slowly move towards the east and off the island chain Wednesday. While the activity is beginning to taper off this afternoon, the abundant moisture combined with the instability from the upper low will bring the chance that heavy showers and thunderstorms tonight. The Flash Flood Watch has been extended through 6 am HST tomorrow. At the surface, a 1028 mb high is located far northeast of the Hawaii with a nearly stationary broad surface trough passing near Kauai. These features are producing light and variable winds across the western end of the state and gentle to locally moderate winds from the east southeast across Maui County and the Big Island. On Wednesday, the upper low will move northeast of the state and will be replaced by more stable zonal flow aloft. Trade winds will also strengthen as the earlier mentioned surface trough weakens and a new surface high pressure system builds in north of the area. Winds will focus incoming clouds and showers over windward and mauka areas, but will be relatively lighter than today and previous days. The trade winds will become strong by Thursday into the weekend as the surface high moves northeast of Hawaii and strengthens. Windward and mauka showers will continue with leeward areas seeing passing showers at times due to the breezy winds. && .AVIATION... Heavy rain and thunderstorms are ongoing across the island chain this afternoon. Brief periods of MVFR and even isolated IFR conditions are occurring with the heaviest cells, one of which is currently parked over PHNL. Winds remain light and variable, but are gusty at times. Overnight, we'll see conditions slowly improve as the upper low finally moves away from the state and trades begin to make a comeback for Wednesday. && .MARINE... A low aloft and weak surface trough near Kauai are marginally disrupting the background ESE flow. Thunderstorms and heavy showers are forming in response to the low's instability and will continue through tonight, but diminish as the low weakens and shifts E of the state Wednesday. Winds are expected to strengthen and shift out of the ENE later Wednesday as the trough near Kauai dissipates and high pressure builds N of the islands. Trade winds will become locally strong, potentially reaching gale force in some of the waters around Maui and the Big Island by the end of the week. Combined seas are expected to exceed the 10-foot Small Craft Advisory (SCA) threshold for most zones by Wednesday night due to a building NW swell. Increasing winds will likely extend the SCA to all zones through much of the weekend as seas and/or winds remain elevated. Surf along all shores will remain below High Surf Advisory (HSA) levels through tonight as the current NW swell lowers. However, a new, long-period NW swell arriving Wednesday afternoon and evening will require an HSA for exposed shores of most islands through Thursday. If peak swell heights are larger than WaveWatch guidance, as they have been recently, surf could approach the 25-foot threshold for High Surf Warning along north facing shores. Another NW swell arriving this weekend may also require an HSA. Strong trade winds will likely drive a steady increase in short- period wind waves Wednesday into the weekend, likely leading to an HSA for E facing shores. No other significant swells are expected. See the latest Oahu Surf Discussion (SRDHFO) for details on swell sources. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. && DISCUSSION...Foster AVIATION...Dye MARINE...TS
In the hours before
Special weather statement, Nov 19, 2:32 PM HST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
232 PM HST Tue Nov 19 2019
HIZ005>008-010-011-200115-
Oahu North Shore-Oahu Koolau-Waianae Coast-Oahu South Shore-Waianae
Mountains-Central Oahu-
232 PM HST Tue Nov 19 2019
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 232 PM HST, a strong thunderstorm was located over Mililani, or 14
miles northwest of Honolulu, moving northwest at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mililani, Wheeler Field, Kunia, Waikele, Wahiawa, Schofield Barracks,
Aiea, Pearl City, Waipahu, Halawa, Makakilo, Kapolei, Waianae,
Waialua, Ewa Beach, Nanakuli, Whitmore Village, Waimalu, Lualualei
and Helemano Housing.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2139 15789 2137 15794 2139 15796 2136 15796
2133 15806 2151 15822 2163 15799
TIME...MOT...LOC 0032Z 141DEG 6KT 2143 15803
FosterLocal storm report, Nov 19, 3:05 PM HST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
305 PM HST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL KUNIA 21.39N 158.03W
11/19/2019 E0.25 INCH OAHU IN HONOLULU HI PUBLIC
PEA SIZE HAIL REPORTED WITHIN THE 2PM HOUR,
TIME FROM RADAR ESTIMATE.
&&
MEDLocal storm report, Nov 19, 4:00 PM HST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL WAIKELE 21.40N 158.01W
11/19/2019 E0.70 INCH OAHU IN HONOLULU HI PUBLIC
VIDEO ON SOCIAL MEDIA SHOWS WOMAN HOLDING
DIME SIZE HAIL. TIME ESTIMATED FROM RADAR.
&&
MEDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 2:11 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 19, 2:32 PM HST | Special Weather Statement | HFO | Honolulu | 43 min |
| Nov 19, 7:17 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Nov 19, 7:21 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 19, 7:59 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Nov 20, 3:30 AM HST | Small Craft Advisory | HFO | 8 days | |
| Nov 20, 3:30 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 5 days |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.